Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 23, NWS Des Moines, IA

July 30, 2024Jasper County, Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 30, 2024, 3:29 PM CDT for Jasper County, Mahaska County, Marion County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2024, 3:29 PM CDT (20:29 UTC)
Expired
Jul 30, 2024, 6:54 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, IA, Mahaska County, IA, Marion County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WGUS53 KDMX 302029
FFWDMX
IAC099-123-125-310230-
/O.NEW.KDMX.FF.W.0023.240730T2029Z-240731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
329 PM CDT Tue Jul 30 2024

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Southwestern Jasper County in central Iowa...
  Mahaska County in south central Iowa...
  Northern Marion County in south central Iowa...

* Until 930 PM CDT Tuesday.

* At 329 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 4 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oskaloosa, Pella, Mitchellville, Colfax, Monroe, Prairie City, 
  Eddyville, Lake Red Rock, Fremont, Beacon, University Park, 
  Harvey, Rose Hill, Leighton, Reasnor, Keomah Village, Swan, Pella 
  Municipal Airport, Elk Rock State Park and Lake Keomah State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest waterway observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4134 9241 4116 9241 4116 9260 4144 9333
      4172 9335

FLASH FLOOD...RADAR INDICATED

$$

Zogg
2 follow-up statements
260 
WGUS73 KDMX 302212
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
512 PM CDT Tue Jul 30 2024

IAC099-123-125-310230-
/O.CON.KDMX.FF.W.0023.000000T0000Z-240731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper IA-Mahaska IA-Marion IA-
512 PM CDT Tue Jul 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS 
EVENING FOR SOUTHWESTERN JASPER, MAHASKA AND NORTHERN MARION 
COUNTIES...

At 512 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 
2.5 and 4 inches of rain have fallen. Additional rainfall amounts of 
0.5 to 1 inch are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms. At 500pm, local
         law enforcement reported water over 220th Street west of
         Leighton, though it is not too deep at this time.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Oskaloosa, Pella, Mitchellville, Colfax, Monroe, Prairie City, 
  Eddyville, Lake Red Rock, Fremont, Beacon, University Park, 
  Harvey, Rose Hill, Leighton, Reasnor, Keomah Village, Swan, Pella 
  Municipal Airport, Elk Rock State Park and Lake Keomah State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest waterway observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4134 9241 4116 9241 4116 9260 4144 9333
      4172 9335

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Ansorge
066 
WGUS73 KDMX 302354
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
654 PM CDT Tue Jul 30 2024

IAC099-123-125-310004-
/O.CAN.KDMX.FF.W.0023.000000T0000Z-240731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper IA-Mahaska IA-Marion IA-
654 PM CDT Tue Jul 30 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN JASPER, MAHASKA 
AND NORTHERN MARION COUNTIES...

In conversations with local emergency management, waters have or are 
receding across the area as this round of rainfall has ended. 
Flooding is no longer expected to pose a threat.

A Flood Watch remains in effect until 700 AM CDT Wednesday for 
portions of central, south central, southeast, and west central Iowa.

&&

LAT...LON 4134 9241 4116 9241 4116 9260 4144 9333
      4172 9335

$$

Ansorge

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 12:53 PM CDT, 2 hours 36 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms through the day today and on Wednesday. Severe storms are possible with each round. Damaging wind is the primary hazard with each round.
  • Heat and humidity continue today and Wednesday with heat indicies exceeding 105, especially in central and southern Iowa.
Area forecast discussion, Jul 30, 12:53 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1253 PM CDT Tue Jul 30 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Multiple rounds of thunderstorms through the day today and on
  Wednesday. Severe storms are possible with each round.
  Damaging wind is the primary hazard with each round.

- Heat and humidity continue today and Wednesday with heat
  indicies exceeding 105, especially in central and southern
  Iowa.

&&

.UPDATE...
Issued at 1253 PM CDT Tue Jul 30 2024

Much of the previous Heat Advisory was cancelled this morning.
The strength of the morning MCS and its associated mesohigh
driven outflow has reduced the potential for advisory level heat
indices occurring, and the remnants along the MO border will be
re-evaluated this afternoon. The potential for redevelopment
this afternoon appears low because of this as well.

&&

.DISCUSSION...
Issued at 420 AM CDT Tue Jul 30 2024

An MCS from previous afternoon convection entered the northwest part
of the state this evening. GOES-IR cloud top temperatures continue
to warm as it progresses east, but it continues to tap into the
MUCAPE axis placed diagonally across the state. Again, damaging
winds will be the primary threat with storms. The latest HREF suite
places round 2 somewhere in central or west central Iowa by sunrise.
Theta E differences are in the 20s, indicative of strong cold pool
potential, and will be balanced with 0-3km shear values near 30kts.
Strong winds of 55-65 mph have occurred through the early morning
hours as this line of storms has moved from western into central
Iowa.

Favorable deep layer and 0-3km shear will remain present all through
the day with values at 40kts and 30kts, respectively. Depending on
how much thermodynamic recovery the atmosphere can muster, any
possible storms that can form along the outflow boundary later today
will have access to the favorable wind profile and could develop
supercellular characteristics. Primary threats will be wind and
hail, but cannot rule out a tornado immediately along the boundary
where low level moisture will collect and lower the LCLs. Any amount
of clearing in the warm sector will aid tornado potential by
steepening boundary layer lapse rates and increasing stretching
potential.

The final aspect to the daytime today will be the heat. A Heat
Advisory is in effect for the southern part of the area for heat
indices exceeding 105 degrees. Areas in the far south will approach
110 degrees and may need an upgrade to headlines if the cold pool
remains well out of influential range. Trends will be monitored and
adjustments to the headlines will be made as necessary. Persons near
and within the Heat Advisory should limit time outdoors, stay
hydrated, and take frequent breaks from the heat.

Yet another thunderstorm complex is anticipated to impact parts of
the state late tonight and overnight into Wednesday early morning.
The nocturnal LLJ will reinforce convection out of Nebraska, with
upscale growth as the complex moves into Iowa. Shear remains
favorable for organization with damaging winds being the primary
severe threat. Another concern will be heavy rainfall from storms
that train along the line through the night. Details will be better
understood once previous rounds of convection have concluded.

There will be a pause of rain Wednesday and the continuation of heat
headlines will likely be needed as heat indices exceed 105 degrees
for much of the state. Yet another synoptic wave, this time
seasonably strong, will arrive in the region late Wednesday into
early Thursday, bringing with it another round of storms. Severe
weather will be possible once again as strong upper level wind
fields encompass the region, paired with ample instability leftover
from the day.

A reprieve from the heat and storms will set in after Thursday as
the upper level trough deepens over the Great Lakes, taking with it
the primary moisture plume. This will keep Iowa in northerly flow
through the weekend with temperatures staying close to average.

&&

.AVIATION /TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1253 PM CDT Tue Jul 30 2024

Although some lingering IFR visibilities linger with the
departing precip southeast, VFR conditions are anticipated
through the afternoon with nothing beyond mid clouds or some
minor higher based cumulus. Confidence tonight and into tomorrow
is low however. Additional convection is expected to develop
through the MO Valley and affect IA, however large uncertainties
exist regarding timing and location so any mention of thunder
has been omitted for the time being. Thunder will likely be
added to some locations with the 00z or 06z issuance when trends
become clearer.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for IAZ070-081-082-
092>096.

&&

UPDATE...Small
DISCUSSION...Jimenez
AVIATION...Small
Hazardous weather outlook, Jul 30, 5:24 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
524 AM CDT Tue Jul 30 2024

IAZ004>007-015>017-025>028-037>039-048>050-061-062-311030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-Story-
Marshall-Tama-Jasper-Poweshiek-
524 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms chances continue today, including the potential for
strong to severe storms capable of large hail, damaging winds, and
a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms are possible again Wednesday into
Wednesday night, including the potential for large hail and
damaging winds. Conditions will be hot and humid Wednesday with
peak heat index values pushing to near or above 100 to 105
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today and Wednesday.

IAZ023-024-033>036-044>047-057>060-070>075-081>086-092>097-311030-
Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-
Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
524 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area today. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms chances continue today, including the potential for
strong to severe storms capable of large hail, damaging winds, and
a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms are possible again Wednesday into
Wednesday night, including the potential for large hail and
damaging winds. Conditions will be hot and humid Wednesday with
peak heat index values pushing to near or above 105 to 110
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today and Wednesday.

In the hours before

Local storm report, Jul 30, 2:06 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
206 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     Hail             Prairie City            41.60N 93.24W
07/30/2024  E1.00 Inch       Jasper             IA   Trained Spotter

&&

Dodson
Local storm report, Jul 30, 2:10 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
210 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Hail             3 SE Mitchellville      41.63N 93.33W
07/30/2024  E0.88 Inch       Jasper             IA   Trained Spotter

&&

CAH
Local storm report, Jul 30, 2:11 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
211 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     Hail             2 W Pella               41.41N 92.95W
07/30/2024  E1.00 Inch       Marion             IA   Trained Spotter

&&

Dodson
Local storm report, Jul 30, 2:21 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
221 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Hail             Monroe                  41.53N 93.10W
07/30/2024  M1.00 Inch       Jasper             IA   Trained Spotter

&&

CAH
Local storm report, Jul 30, 2:28 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Des Moines IA
228 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Hail             3 WSW Monroe            41.51N 93.17W
07/30/2024  M1.75 Inch       Jasper             IA   Public

            Hail to golfball sized.

&&

Fowle
Local storm report, Jul 30, 2:54 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
254 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             2 S Lake Red Rock       41.39N 93.10W
07/30/2024  E0.75 Inch       Marion             IA   Trained Spotter

&&

Fowle

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:24 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac51 min
Jul 30, 1:03 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Humboldt, Pocahontas, Sac and 1 more42 min
Jul 30, 1:29 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Cass, Dallas, Greene and 1 more46 min
Jul 30, 1:43 AM CDTSevere Thunderstorm WarningDMXAudubon, Boone, Calhoun, Carroll, Dallas, Greene and 5 more47 min
Jul 30, 2:23 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Jasper, Marion, Marshall and 4 more52 min
Jul 30, 3:05 AM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Mahaska, Marion, Monroe and 2 more40 min
Jul 30, 3:40 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 3 more65 min
Jul 30, 4:34 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXDavis, Wapello26 min
Jul 30, 4:41 AM CDTSevere Thunderstorm WarningDMXDavis, Wapello19 min
Jul 30, 7:59 AM CDTSpecial Weather StatementDMXCalhoun, Carroll, Crawford, Greene31 min
Jul 30, 8:25 AM CDTSevere Thunderstorm WarningDMXAudubon, Boone, Carroll, Dallas, Greene, Guthrie50 min
Jul 30, 8:53 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Madison, Polk and 2 more67 min
Jul 30, 9:08 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Dallas, Guthrie, Madison and 1 more67 min
Jul 30, 9:44 AM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Madison, Mahaska, Marion and 3 more61 min
Jul 30, 10:00 AM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Decatur, Lucas, Madison, Ringgold and 2 more60 min
Jul 30, 10:12 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 3 more78 min
Jul 30, 10:54 AM CDTSpecial Weather StatementDMXBoone51 min
Jul 30, 1:04 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk30 min
Jul 30, 1:09 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren51 min
Jul 30, 1:15 PM CDTSpecial Weather StatementDMXPolk30 min
Jul 30, 1:51 PM CDTSevere Thunderstorm WarningDMXJasper, Polk39 min
Jul 30, 2:11 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion64 min
Jul 30, 2:13 PM CDTSevere Thunderstorm WarningDMXJasper, Marion47 min
Jul 30, 2:42 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion32 min
Jul 30, 3:08 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Wapello52 min
Jul 30, 3:18 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Boone, Calhoun and 25 more28 hr
Jul 30, 3:27 PM CDTFlood WatchDMXBoone, Calhoun, Carroll, Dallas, Davis, Greene and 14 more16 hr
Jul 30, 3:34 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAppanoose, Davis, Monroe, Wapello59 min
Jul 30, 3:57 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion48 min
Jul 30, 4:43 PM CDTSevere Thunderstorm WarningDMXMahaska34 min
Jul 30, 5:50 PM CDTSpecial Weather StatementDMXWapello25 min

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.